Alert archive / Missouri / Flash Flood Warnings in 2015

Flash Flood Warning 58, NWS St. Louis, MO

July 19, 2015Lewis County, Marion County, Shelby County, Missouri

NWS St. Louis, MO issued this flash flood warning at Jul 19, 2015, 3:36 AM CDT for Lewis County, Marion County, Shelby County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2015, 3:36 AM CDT (08:36 UTC)
Expired
Jul 19, 2015, 9:30 AM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Lewis County, MO, Marion County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 155 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.6 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2015-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1061 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2015-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1061 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

400 
WGUS53 KLSX 190836
FFWLSX
MOC111-127-205-191430-
/O.NEW.KLSX.FF.W.0058.150719T0836Z-150719T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
336 AM CDT SUN JUL 19 2015

THE NATIONAL WEATHER SERVICE IN ST LOUIS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHELBY COUNTY IN NORTHEASTERN MISSOURI...
  SOUTHERN LEWIS COUNTY IN NORTHEASTERN MISSOURI...
  MARION COUNTY IN NORTHEASTERN MISSOURI...

* UNTIL 930 AM CDT
    
* AT 335 AM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. BETWEEN TWO AND THREE INCHES OF 
  RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN 
  SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HANNIBAL...PALMYRA...MONROE CITY...SHELBINA...WARREN...LA GRANGE...
  CLARENCE...SHELBYVILLE...LEWISTOWN...EWING...STEFFENVILLE...
  EMDEN...PHILADELPHIA...MAUD...MAYWOOD...HUNNEWELL...TAYLOR...BETHEL
  AND LEONARD.

THIS WARNING ALSO INCLUDES WAKONDA STATE PARK.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4008 9150 4003 9150 3993 9142 3988 9145
      3984 9144 3979 9137 3972 9137 3969 9132
      3969 9171 3966 9172 3966 9218 3960 9219
      3961 9230 3995 9229 3995 9195 4009 9195

$$

CARNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 1:22 AM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 19, 1:22 AM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
122 AM CDT SUN JUL 19 2015

.UPDATE:
ISSUED AT 957 PM CDT SAT JUL 18 2015

LATEST RUNS OF THE RAP AND HRRR ARE STILL SHOWING THE POTENTIAL
FOR ELEVATED THUNDERSTORMS TO REDEVELOP OVER NORTHERN MO INTO
WEST CENTRAL IL LATER THIS EVENING AS 925-850 MOISTURE CONVERGENCE
BEGINS TO INCREASES ON NOSE OF LOW LEVEL JET. WILL KEEP CHANCE OF
THUNDERSTORMS GOING FROM LATE EVENING ONWARD INTO THE OVERNIGHT
HOURS AS THIS FORCING INCREASES THROUGH 06Z AND THEN SHIFTS TOWARD
I-70 OVERNIGHT. OTHERWISE IT IS ANOTHER WARM AND MUGGY NIGHT WITH
TEMPERATURES IN THE 80S WITH DEWPOINTS IN THE MID 70S.

BRITT

&&

.SHORT TERM:  (THROUGH LATE TONIGHT)
ISSUED AT 333 PM CDT SAT JUL 18 2015

A SHORT WAVE IS FCST TO PASS NORTH OF THE AREA TONIGHT CAN BE SEEN
SPINNING ACROSS STHRN MANITOBA THIS AFTN. THIS FEATURE WILL ACT TO
FLATTEN THE RIDGE AND PUT THE FA ON THE STHRN FRINGE OF ZONAL FLOW.
THE TSTM COMPLEX FROM THIS MORNING LAID OUT AN OUTFLOW BNDRY THAT AS
OF 20Z STRETCHES FROM NTHRN PHELPS...CRAWFORD...WASHINGTON AND STHRN
JEFFERSON COUNTIES IN MO AND BECOMES UNIDENTIFIABLE FARTHER EAST
INTO SW IL. ISLD CONVECTION IS POSSIBLE ALONG THIS BNDRY THIS AFTN
BUT MID LVL TEMPS IN THE LOWER TEENS SHOULD LIMIT COVERAGE. THIS
BNDRY SHOULD CONTINUE TO DSSPT THIS EVNG. A WEAK COLD FRONT ASSOC
WITH THE AFOREMENTIONED SHORT WAVE IS FCST TO DROP INTO THE NTHRN FA
OVERNIGHT. AS A RESULT OF MORE THAN ENOUGH SB CAPE...IN EXCESS OF
5000 J/KG THIS EVNG...AND 0-6KM BULK SHEAR OF 20-25 KTS...THE NTHRN
PORTION OF THE CWA IS IN A SLIGHT RISK FOR LATE THIS AFTN INTO THIS
EVNG. MID LVL TEMPS REMAIN A CONCERN BUT AMS IS UNCAPPED AND QUITE
UNSTABLE SO THINK AMOUNT OF AVAILABLE ENERGY AND CONVERGENCE AHEAD
OF THE APPROACHING COLD FRONT WILL BE SUFFICIENT TO OVERCOME THE
RELATIVELY WARM MID LVLS. GUIDANCE INDICATES THE CONVECTION SHOULD
DSSPT TOWARDS 12Z WITH THE BEST GUESS ATTM BEING SOMEWHERE ALONG
I70...BUT THE REAL QUESTION IS WHERE THE RESULTANT OUTFLOW BNDRY
ENDS UP BY SUN AFTN. USED A BLEND OF GUIDANCE FOR OVERNIGHT LOWS AS
MOS SEEMS REASONABLE.

2%

.LONG TERM:  (SUNDAY THROUGH NEXT SATURDAY)
ISSUED AT 333 PM CDT SAT JUL 18 2015

THE NEXT IN A SERIES OF SHORT WAVES PASSES NORTH OF THE CWA SUN
NIGHT INTO MON MRNG WHICH TRANSITIONS THE UPPER LVL FLOW INTO LOW
AMPLITUDE NW FLOW WITH SLOW HEIGHT FALLS CONTINUING INTO EARLY
NEXT WEEK. ANOTHER ROUND OF SHRAS/TSTMS IS EXPECTED TO DVLP IN THE
VC OF THE OUTFLOW BNDRY AND DSSPTNG COLD FRONT SUN AFTN. THE COLD
FRONT IS FCST TO DISSOLVE SUN EVNG IN THE VC OF I70 WITH STHRLY
SFC FLOW RETURNING BY MON MRNG. ALMOST THE ENTIRE CWA IS UNDER A
MARGINAL RISK PER SPC ON SUN/SUN NIGHT DUE TO PLENTY OF CAPE AND
MARGINAL 0-6KM BULK SHEAR. THE THREAT OF CLOUDS AND PRECIP ACROSS
THE AREA ON SUN PUTS THE HEAT ADVY IN QUESTION...ESP FOR AREAS
NORTH OF I70 WHERE THE OUTFLOW BNDRY IS EXPECTED TO BE...BUT NOT
SURE I CAN CUT THE CHEESE THAT FINE SO WILL LEAVE THE HEADLINE AS
IS. MY LUCK I WOULD ZIG AND MOTHER NATURE WOULD ZAG.

THE NEXT SHORT WAVE PASSES BY MON AFTN/EVNG WITH THE ASSOC COLD
FRONT ENTERING THE NTHRN CWA MON NIGHT PASSING SOUTH OF THE FA BY
TUE EVNG. MOST OF THE AREA IS IN A SLIGHT RISK ON MON/MON NIGHT. I
DO NOT HAVE A GOOD FEEL FOR CONVECTIVE TRENDS SUN THRU MON NIGHT AND
AS SUCH THE POP FCST IS A LOW CONFIDENCE FCST.  I AM SURE THERE WILL
BE PERIODIC SCTTRD CONVECTION OVER THE NEXT SEVERAL DAYS BUT I AM
NOT SURE ABOUT PLACEMENT...TIMING OR COVERAGE.

WENT AOB THE COOLER MOS GUIDANCE SUN/MON NORTH OF I70 IN
ANTICIPATION OF PLENTY OF CLOUDS AND POTENTIAL PRECIP. USED MORE OF
A BLEND ALONG AND SOUTH OF I70...FOR LOCATIONS THAT SHOULD BE SOUTH
OF THE COLD FRONT/OUTFLOW BNDRY.

THE FA SHOULD GET A BREAK FROM THE HEAT AND PRECIP MID WEEK AS THE
COLD FRONT STALLS OUT SOUTH OF THE CWA. 850MB TEMPS COOL FROM THE
LOW 20S ON SUN/MON TO THE MID/UPPER TEENS TUE/WED. HIGH TEMPS TUE-
THU SHOULD BE IN THE LOW-UPPER 80S FROM N-S WITH LOWS WED/THU MRNGS
MAINLY IN THE 60S TO NEAR 70 IN THE STL METRO AREA. THE BNDRY IS
FCST TO LIFT BACK NORTH LATE WEEK AS THE UPPER LVL RIDGE EXPANDS
EAST AGAIN. THE GFS IS FASTER THAN THE ECMWF WITH THE UPPER LVL
HEIGHT RISES AND HENCE LIFTS THE BNDRY THRU FASTER AND IS QUICKER TO
REINTRODUCE A RETURN TO HOT TEMPS. THE ECMWF EVENTUALLY GETS TO A
SIMILAR SOLUTION BY NEXT WKND...IT JUST TAKES LONGER TO GET THERE.
THE END RESULT APPEARS TO BE ANOTHER POTENTIAL ROUND OF HEAT FOR
NEXT WKND WITH THE CAVEAT THAT THE FA WILL BE ON THE NE PERIPHERY OF
THE UPPER LVL HIGH CENTERED ACROSS THE SW CONUS MEANING WELL WITHIN
RANGE OF NIGHTTIME CONVECTION...WHICH COULD RUIN A GOOD TEMP
FCST...MUCH LIKE TODAY.

2%

&&

.AVIATION:  (FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 122 AM CDT SUN JUL 19 2015

THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS EASTERN MISSOURI INTO
WEST CENTRAL AND SOUTHWEST ILLINOIS EARLY IN THE PERIOD. THIS WILL
AFFECT PRIMARILY KUIN WHERE I HAVE MOVED UP THE TEMPO GROUP FOR
TSRA. HAVE ALSO INCLUDED A VCTS AT THE ST. LOUIS METRO TAF SITES
WHERE A COMPLEX OF THUNDERSTORMS WILL MOVE JUST NORTHEAST OF THOSE
SITES. THE THUNDERSTORMS CURRENTLY OVER NORTHERN MISSOURI ARE
EXPECTED TO MOVE SOUTH AND MAY AFFECT KCOU BY 09Z.

THEN EXPECT A DRY PERIOD DURING THE LATE MORNING BEFORE THUNDERSTORMS
REDEVELOP DURING THE AFTERNOON AND EVENING HOURS.

SPECIFICS FOR KSTL:

HAVE VCTS EARLY ON HAS AS A COMPLEX OF THUNDERSTORMS WILL MOVE
NEAR THE AIRPORT. THEN EXPECT ANOTHER CHANCE OF THUNDERSTORMS
LATER THIS AFTERNOON AND THIS EVENING. OTHERWISE EXPECT DRY AND
VFR CONDITIONS.

BRITT

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR COLE MO-CRAWFORD
     MO-FRANKLIN MO-GASCONADE MO-IRON MO-JEFFERSON MO-LINCOLN MO-
     MADISON MO-MONITEAU MO-OSAGE MO-REYNOLDS MO-ST. CHARLES MO-
     ST. FRANCOIS MO-ST. LOUIS CITY MO-ST. LOUIS MO-STE.
     GENEVIEVE MO-WARREN MO-WASHINGTON MO.

IL...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BOND IL-CALHOUN IL-
     CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL-MACOUPIN IL-
     MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-RANDOLPH IL-
     ST. CLAIR IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Jul 19, 12:51 AM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1251 AM CDT SUN JUL 19 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1251 AM CDT SUN JUL 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...REST OF TONIGHT

THUNDERSTORMS ARE EXPECTED ALONG AND NORTH OF I-70 IN MISSOURI AND
ALONG AND NORTH OF I-64 IN ILLINOIS. A FEW OF THESE STORMS COULD
PRODUCE LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL.

MAJOR FLOODING IS ONGOING ALONG THE ILLINOIS RIVER FROM LA GRANGE
LOCK AND DAM TO THE CONFLUENCE OF THE MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DANGEROUS HEAT AND HUMIDITY IS EXPECTED TO CONTINUE MAINLY ALONG
AND SOUTH OF INTERSTATE 70 UNTIL SUNDAY EVENING. A HEAT ADVISORY
IS IN EFFECT. PLEASE CONSULT THE ADVISORY PRODUCT FOR ADDITIONAL
INFORMATION.

THUNDERSTORMS ARE LIKELY FOR NORTHEAST MISSOURI AND WEST CENTRAL
ILLINOIS SUNDAY MORNING...WITH A CHANCE FOR THUNDERSTORMS
CONTINUING EACH DAY OVER PARTS OF THE AREA FROM MONDAY THROUGH
FRIDAY. SOME OF THE STORMS SUNDAY AND MONDAY COULD BE STRONG TO
SEVERE.

MAJOR FLOODING WILL CONTINUE ALONG PARTS OF THE ILLINOIS RIVER
THROUGH MUCH OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BRITT

In the hours before

Local storm report, Jul 19, 3:10 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
310 AM CDT SUN JUL 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HEAVY RAIN       1 ENE NOVELTY           40.02N  92.19W
07/19/2015  M3.06 INCH       KNOX               MO   MESONET

            FROM MISSOURI MESONET SITE. RAIN STARTED AT
            APPROXIMATELY 120 AM BASED ON RADAR.

&&

TILLY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 2:33 AM CDTFlash Flood WarningLSXKnox6 hr
Jul 19, 3:12 AM CDTSevere Thunderstorm WarningLSXLewis, Marion48 min
Jul 19, 3:52 AM CDTSevere Thunderstorm WarningLSXMarion, Monroe, Shelby38 min
Jul 19, 4:35 AM CDTFlash Flood WatchLSXAudrain, Boone, Callaway, Knox, Lewis, Lincoln and 7 more11 hr
Jul 19, 5:05 AM CDTSevere Thunderstorm WarningLSXAudrain, Lincoln, Montgomery, Pike, Warren40 min
Jul 19, 8:25 AM CDTFlash Flood WarningLSXKnox6 hr
Jul 19, 9:13 AM CDTAreal Flood AdvisoryLSXBoone6 hr
Jul 19, 9:34 AM CDTAreal Flood AdvisoryLSXLewis, Marion, Shelby6 hr
Jul 19, 12:03 PM CDTRiver Flood WarningLSXPike25 hr
Jul 19, 4:03 PM CDTFlash Flood WatchLSXAudrain, Boone, Callaway, Cole, Crawford, Franklin and 22 more20 hr
Jul 19, 4:22 PM CDTRiver Flood WarningLSXMarion3 days
Jul 19, 4:40 PM CDTRiver Flood WarningLSXBoone, Callaway, Cole, Moniteau6 days
Jul 19, 4:40 PM CDTRiver Flood WarningLSXFranklin, Warren8 days

Nearby

Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.